Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2004, 5:11 PM EST for Morgan County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2004, 5:11 PM EST (22:11 UTC)
- Expired
- May 18, 2004, 5:45 PM EST
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Morgan County, IN
The radar
The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:15 PM EST | HAIL 0.75 | 5 E Martinsville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
688 WUUS53 KIND 182211 SVRIND INC109-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 511 PM EST TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MORGAN COUNTY IN CENTRAL INDIANA * UNTIL 545 PM EST * AT 508 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR MARTINSVILLE...OR ABOUT 18 MILES NORTH OF BLOOMINGTON...AND MOVING EAST AT 20 MPH. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3950 8653 3934 8651 3936 8628 3958 8628 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 AM EST, 14 hours 46 minutes earlier.
Area forecast discussion, May 18, 2:25 AM EST, 14 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 AM EST TUE MAY 18 2004 .DISCUSSION...AT 07Z A STATIONARY FRONT WAS FM LP OF MICH SOUTHWEST TO NR KMCI. THUNDERSTORMS WERE MOVING EAST THRU KCHI AND LK MICH AND WERE WEAKENING. A LINE OF THUNDERSTORMS ALSO HAS FORMED ALONG AN OLD BOUNDARY LEFT BY CONVECTION ALONG THE CDFNT OVER THE MO/IA BORDER AND WAS MOVING EAST. IR SAT SHOWS THIS LINE MAINTAINING OR INCREASING IN STRENGTH AS CLOUD TOPS ARE STILL COOLING. MAIN FOCUS IS ON CHANCE OF PRECIP AND HEAVY RAINFALL TONIGHT INTO WEDNESDAY. ETA/GFS IN GOOD AGREEMENT AND WILL USE A BLEND. NEARLY ZONAL FLOW ALOFT HAS ALLOWED FOR A STRING OF SHORT WAVES TO PASS THRU THE MIDWEST OVER THE LAST 24 HRS. THIS PATTERN CONTINUES THANKS TO A STRONG HI OVER THE SWRN US. THE STATIONARY FRONT THAT IS CURRENTLY OVER MI/IL/MO IS FORECAST TO SINK SOUTH INTO THE CWA LATER THIS AFTERNOON. ETA CAPES ARE AROUND 1500-2000 J/KG INVOF THE FRONT WHICH SEEMS TO STALL IN THE NORTHERN PORTION OF CWA LATER THIS AFTN. LIS ARE -2 TO -4 AT THE SAME TIME. SO WITH PLENTY OF INSTABILITY AND BOUNDARY IN THE AREA TSRA ARE POSSIBILITY. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND WIND THE BIGGEST THREAT AS THERE IS NOT MUCH IN THE WAY OF SHEAR. FRONT SINKS TO NEAR KIND TONIGHT AND STALLS OUT AGAIN. WITH FLOW STILL FORECAST TO BE PARALLEL HEAVY RAIN AND TRAINING ARE A CONCERN. WILL HIGHLIGHT THE POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLASH FLOODING. FFG IS HIGH FOR 24 HRS AT AROUND 3-4 INCHES. SMALL BREAKS IN THE RAIN WILL OCCUR THRU THE WEEKEND BUT OVERALL PATTERN REMAINS THE SAME AS SUBTROPICAL HI HANGS ON OVER THE SOUTHERN CONUS RESULTING IN CHC TSRA EACH DAY. FOR TEMPS WENT A DEGREE OR TWO HIGHER FOR HIGHS SINCE MOS HAS BEEN A LITTLE COOL COMPARED WITH REALITY. OVERNIGHT LOWS LOOK FINE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
Hazardous weather outlook, May 18, 2:35 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 PM EST TUE MAY 18 2004 INZ021-028>031-035>049-051>057-060>065-191100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON- MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH- RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 235 PM EST TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. A FLOOD WATCH IS IN EFFECT UNTIL 400 AM. HEAVY RAINFALL AND FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY...SUNDAY...MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH 700 PM TONIGHT. SPOTTERS MAY BE NEEDED AFTER 700 PM AND WEDNESDAY. SPOTTERS PLEASE REPORT LARGE HAIL...WIND DAMAGE...HEAVY RAINFALL AND FLOODING. INZ067>072-191100- DAVIESS-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN- 235 PM EST TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR TONIGHT. LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AND WEDNESDAY. SPOTTERS PLEASE REPORT ANY LARGE HAIL...WIND DAMAGE...HEAVY RAINFALL AND FLOODING.
In the hours before
Special weather statement, May 18, 12:48 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1248 PM EST TUE MAY 18 2004 INZ021-028>031-035>049-051>057-060>065-190000- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON- MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH- RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1248 PM EST TUE MAY 18 2004 ..SEVERE THUNDERSTORM WATCH #216 REMAINS IN EFFECT... THE WATCH COVERS MOST OF CENTRAL INDIANA...AND IS IN EFFECT UNTIL 700 PM EST. DANGEROUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 18, 2:03 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EST TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 1 N CAYUGA 39.96N 87.46W
05/18/2004 VERMILLION IN TRAINED SPOTTER
VEHICLE BLOWN OFF OF ROAD.
&&
ZIMMERMANLocal storm report, May 18, 2:03 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
203 PM EST TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN 1 N CAYUGA 39.96N 87.46W
05/18/2004 VERMILLION IN TRAINED SPOTTER
VEHICLE HYDROPLANED OFF OF ROAD.
&&
ZIMMERMANLocal storm report, May 18, 3:25 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EST TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 SSW TERRE HAUTE 39.40N 87.42W
05/18/2004 VIGO IN AMATEUR RADIO
PART OF POLE BARN ROOF TAKEN OFF.
&&
DRTLocal storm report, May 18, 4:01 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EST TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 2 W KINGMAN 39.97N 87.32W
05/18/2004 FOUNTAIN IN LAW ENFORCEMENT
TREES DOWN ON HWY 234
&&
RKLocal storm report, May 18, 4:03 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EST TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 5 E CAYUGA 39.95N 87.37W
05/18/2004 PARKE IN DEPT OF HIGHWAYS
TREES DOWN BETWEEN CAYUGA AND NEWPORT
&&
RKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:59 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 61 min |
| May 18, 4:30 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 45 min |
| May 18, 5:04 PM EST | Flash Flood Warning | IND | Fountain, Parke, Vermillion | 116 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.